September  2017, 22(7): 2669-2685. doi: 10.3934/dcdsb.2017130

Existence and stability of periodic oscillations of a rigid dumbbell satellite around its center of mass

1. 

Department of Mathematics, Shanghai Normal University, Shanghai 200234, China

2. 

Department of Mathematics, College of Science, Hohai University, Nanjing 210098, China

3. 

Departamento de Matemática Aplicada, Universidad de Granada, 18071 Granada, Spain

4. 

Academy of Mathematics and Systems Science, Chinese Academy of Sciences, Beijing 100190, China

* Corresponding author: Jifeng Chu

Received  July 2016 Revised  November 2016 Published  April 2017

Fund Project: Jifeng Chu was supported by the National Natural Science Foundation of China (Grant No. 11171090 and No. 11671118). Zaitao Liang was supported by the Fundamental Research Funds for the Central Universities (Grant No. KYZZ15−0155). Pedro Torres was partially supported by Spanish MICINN Grant with FEDER funds MTM2014-52232-P. Zhe Zhou was supported by the National Natural Science Foundation of China (Grant No. 11301512) and the Key Lab of Random Complex Structures and Data Science, Chinese Academy of Sciences (Grant No. 2008DP173182)

We study the existence and stability of periodic solutions of a differential equation that models the planar oscillations of a satellite in an elliptic orbit around its center of mass. The proof is based on a suitable version of Poincaré-Birkhoff theorem and the third order approximation method.

Citation: Jifeng Chu, Zaitao Liang, Pedro J. Torres, Zhe Zhou. Existence and stability of periodic oscillations of a rigid dumbbell satellite around its center of mass. Discrete & Continuous Dynamical Systems - B, 2017, 22 (7) : 2669-2685. doi: 10.3934/dcdsb.2017130
References:
[1]

V. V. Beletskii, On the oscillations of satellite, Iskusst. Sputn. Zemli, 3 (1959), 1-3.   Google Scholar

[2] V. V. Beletskii, The satellite Motion About Center of Mass, Nauka, Moscow, 1965.   Google Scholar
[3]

V. V. Beletskii and A. N. Shlyakhtin, Resonsnce Rotations of a Satellite with Interactions Between Magnetic and Gravitational Fields Preprint No. 46, Moscow: Institute of Applied Mathematics, Academy of Sciences of the USSR, 1980. Google Scholar

[4]

B. S. BardinE. A. Chekina and A. M. Chekin, On the stability of a planar resonant rotation of a satellite in an elliptic orbit, Regul. Chaotic Dyn., 20 (2015), 63-73.  doi: 10.1134/S1560354715010050.  Google Scholar

[5]

J. Chu and M. Zhang, Rotation number and Lyapunov stability of elliptic periodic solutions, Discrete Contin. Dyn. Syst., 21 (2008), 1071-1094.  doi: 10.3934/dcds.2008.21.1071.  Google Scholar

[6]

J. Chu and M. Li, Twist periodic solutions of second order singular differential equations, J. Math. Anal. Appl., 355 (2009), 830-838.  doi: 10.1016/j.jmaa.2009.02.033.  Google Scholar

[7]

J. ChuJ. Lei and M. Zhang, The stability of the equilibrium of a nonlinear planar system and application to the relativistic oscillator, J. Differential Equations, 247 (2009), 530-542.  doi: 10.1016/j.jde.2008.11.013.  Google Scholar

[8]

J. Chu and T. Xia, The Lyapunov stability for the linear and nonlinear damped oscillator with time-periodic parameters Abstr. Appl. Anal. 2010, Art. ID 286040, 12 pp. doi: 10.1155/2010/286040.  Google Scholar

[9]

J. ChuN. Fan and P. J. Torres, Periodic solutions for second order singular damped differential equations, J. Math. Anal. Appl., 388 (2012), 665-675.  doi: 10.1016/j.jmaa.2011.09.061.  Google Scholar

[10]

J. ChuJ. Ding and Y. Jiang, Lyapunov stability of elliptic periodic solutions of nonlinear damped equations, J. Math. Anal. Appl., 396 (2012), 294-301.  doi: 10.1016/j.jmaa.2012.06.024.  Google Scholar

[11]

J. ChuP. J. Torres and F. Wang, Radial stability of periodic solutions of the Gylden-Meshcherskii-type problem, Discrete Contin. Dyn. Syst., 35 (2015), 1921-1932.  doi: 10.3934/dcds.2015.35.1921.  Google Scholar

[12]

D. D. Hai, Note on a differential equation describing the periodic motion of a satellite in its elliptic orbits, Nonlinear Anal., 12 (1980), 1337-1338.  doi: 10.1016/0362-546X(88)90081-8.  Google Scholar

[13]

D. D. Hai, Multiple solutions for a nonlinear second order differential equation, Ann. Polon. Math., 52 (1990), 161-164.   Google Scholar

[14]

A. Fonda and R. Toader, Periodic solutions of pendulum-like Hamiltonian systems in the plane, Adv. Nonlinear Stud., 12 (2012), 395-408.  doi: 10.1515/ans-2012-0210.  Google Scholar

[15]

J. Franks, Generalization of Poincaré-Birkhoff theorem, Ann. of Math., 128 (1988), 139-151.  doi: 10.2307/1971464.  Google Scholar

[16]

J. LeiX. LiP. Yan and M. Zhang, Twist character of the least amplitude periodic solution of the forced pendulum, SIAM J. Math. Anal., 35 (2003), 844-867.  doi: 10.1137/S003614100241037X.  Google Scholar

[17]

J. LeiP. J. Torres and M. Zhang, Twist character of the fourth order resonant periodic solution, J. Dynam. Differential Equations, 17 (2005), 21-50.  doi: 10.1007/s10884-005-2937-4.  Google Scholar

[18]

A. P. MarkeevB. S. Bardin and A. Planar, Rotational motion of a satellite in an elliptic orbit, Cosmic Res., 32 (1994), 583-589.   Google Scholar

[19]

S. Maró, Periodic solutions of a forced relativistic pendulum via twist dynamics, Topol. Methods Nonlinear Anal., 42 (2013), 51-75.   Google Scholar

[20]

D. Núñez, The method of lower and upper solutions and the stability of periodic oscillations, Nonlinear Anal., 51 (2002), 1207-1222.  doi: 10.1016/S0362-546X(01)00888-4.  Google Scholar

[21]

D. Nuñez and P. J. Torres, Periodic solutions of twist type of an earth satellite equation, Discrete Contin. Dyn. Syst., 7 (2001), 303-306.  doi: 10.3934/dcds.2001.7.303.  Google Scholar

[22]

D. Nuñez and P. J. Torres, Stable odd solutions of some periodic equations modeling satellite motion, J. Math. Anal. Appl., 279 (2003), 700-709.  doi: 10.1016/S0022-247X(03)00057-X.  Google Scholar

[23]

R. Ortega, Periodic solution of a Newtonian equation: Stability by the third approximation, J. Differential Equations, 128 (1996), 491-518.  doi: 10.1006/jdeq.1996.0103.  Google Scholar

[24]

W. V. Petryshyn and Z. S. Yu, On the solvability of an equation describing the periodic motions of a satellite in its elliptic orbit, Nonlinear Anal., 9 (1985), 969-975.  doi: 10.1016/0362-546X(85)90079-3.  Google Scholar

[25] C. Siegel and J. Moser, Lectures on Celestial Mechanics, Springer-Verlag, Berlin, 1971.   Google Scholar
[26]

M. Zhang, The best bound on the rotations in the stability of periodic solutions of a Newtonian equation, J. London Math. Soc., 67 (2003), 137-148.  doi: 10.1112/S0024610702003939.  Google Scholar

[27]

M. Zhang and W. Li, A Lyapunov-type stability criterion using $L^α$ norms, Proc. Amer. Math. Soc., 130 (2002), 3325-3333.  doi: 10.1090/S0002-9939-02-06462-6.  Google Scholar

[28]

A. A. Zevin, On oscillations of a satellite in the plane of elliptic orbit, Kosmich. Issled., 19 (1981), 674-679.   Google Scholar

[29]

A. A. Zevin and M. A. Pinsky, Qualitative analysis of periodic oscillations of an earth satellite with magnetic attitude stabilization, Discrete Contin. Dyn. Syst., 6 (2000), 193-297.  doi: 10.3934/dcds.2000.6.293.  Google Scholar

[30]

V. A. Zlatoustov and A. P. Markeev, Stability of planar oscillations of a satellite in an elliptic orbit, Celestial Mech., 7 (1973), 31-45.  doi: 10.1007/BF01243507.  Google Scholar

show all references

References:
[1]

V. V. Beletskii, On the oscillations of satellite, Iskusst. Sputn. Zemli, 3 (1959), 1-3.   Google Scholar

[2] V. V. Beletskii, The satellite Motion About Center of Mass, Nauka, Moscow, 1965.   Google Scholar
[3]

V. V. Beletskii and A. N. Shlyakhtin, Resonsnce Rotations of a Satellite with Interactions Between Magnetic and Gravitational Fields Preprint No. 46, Moscow: Institute of Applied Mathematics, Academy of Sciences of the USSR, 1980. Google Scholar

[4]

B. S. BardinE. A. Chekina and A. M. Chekin, On the stability of a planar resonant rotation of a satellite in an elliptic orbit, Regul. Chaotic Dyn., 20 (2015), 63-73.  doi: 10.1134/S1560354715010050.  Google Scholar

[5]

J. Chu and M. Zhang, Rotation number and Lyapunov stability of elliptic periodic solutions, Discrete Contin. Dyn. Syst., 21 (2008), 1071-1094.  doi: 10.3934/dcds.2008.21.1071.  Google Scholar

[6]

J. Chu and M. Li, Twist periodic solutions of second order singular differential equations, J. Math. Anal. Appl., 355 (2009), 830-838.  doi: 10.1016/j.jmaa.2009.02.033.  Google Scholar

[7]

J. ChuJ. Lei and M. Zhang, The stability of the equilibrium of a nonlinear planar system and application to the relativistic oscillator, J. Differential Equations, 247 (2009), 530-542.  doi: 10.1016/j.jde.2008.11.013.  Google Scholar

[8]

J. Chu and T. Xia, The Lyapunov stability for the linear and nonlinear damped oscillator with time-periodic parameters Abstr. Appl. Anal. 2010, Art. ID 286040, 12 pp. doi: 10.1155/2010/286040.  Google Scholar

[9]

J. ChuN. Fan and P. J. Torres, Periodic solutions for second order singular damped differential equations, J. Math. Anal. Appl., 388 (2012), 665-675.  doi: 10.1016/j.jmaa.2011.09.061.  Google Scholar

[10]

J. ChuJ. Ding and Y. Jiang, Lyapunov stability of elliptic periodic solutions of nonlinear damped equations, J. Math. Anal. Appl., 396 (2012), 294-301.  doi: 10.1016/j.jmaa.2012.06.024.  Google Scholar

[11]

J. ChuP. J. Torres and F. Wang, Radial stability of periodic solutions of the Gylden-Meshcherskii-type problem, Discrete Contin. Dyn. Syst., 35 (2015), 1921-1932.  doi: 10.3934/dcds.2015.35.1921.  Google Scholar

[12]

D. D. Hai, Note on a differential equation describing the periodic motion of a satellite in its elliptic orbits, Nonlinear Anal., 12 (1980), 1337-1338.  doi: 10.1016/0362-546X(88)90081-8.  Google Scholar

[13]

D. D. Hai, Multiple solutions for a nonlinear second order differential equation, Ann. Polon. Math., 52 (1990), 161-164.   Google Scholar

[14]

A. Fonda and R. Toader, Periodic solutions of pendulum-like Hamiltonian systems in the plane, Adv. Nonlinear Stud., 12 (2012), 395-408.  doi: 10.1515/ans-2012-0210.  Google Scholar

[15]

J. Franks, Generalization of Poincaré-Birkhoff theorem, Ann. of Math., 128 (1988), 139-151.  doi: 10.2307/1971464.  Google Scholar

[16]

J. LeiX. LiP. Yan and M. Zhang, Twist character of the least amplitude periodic solution of the forced pendulum, SIAM J. Math. Anal., 35 (2003), 844-867.  doi: 10.1137/S003614100241037X.  Google Scholar

[17]

J. LeiP. J. Torres and M. Zhang, Twist character of the fourth order resonant periodic solution, J. Dynam. Differential Equations, 17 (2005), 21-50.  doi: 10.1007/s10884-005-2937-4.  Google Scholar

[18]

A. P. MarkeevB. S. Bardin and A. Planar, Rotational motion of a satellite in an elliptic orbit, Cosmic Res., 32 (1994), 583-589.   Google Scholar

[19]

S. Maró, Periodic solutions of a forced relativistic pendulum via twist dynamics, Topol. Methods Nonlinear Anal., 42 (2013), 51-75.   Google Scholar

[20]

D. Núñez, The method of lower and upper solutions and the stability of periodic oscillations, Nonlinear Anal., 51 (2002), 1207-1222.  doi: 10.1016/S0362-546X(01)00888-4.  Google Scholar

[21]

D. Nuñez and P. J. Torres, Periodic solutions of twist type of an earth satellite equation, Discrete Contin. Dyn. Syst., 7 (2001), 303-306.  doi: 10.3934/dcds.2001.7.303.  Google Scholar

[22]

D. Nuñez and P. J. Torres, Stable odd solutions of some periodic equations modeling satellite motion, J. Math. Anal. Appl., 279 (2003), 700-709.  doi: 10.1016/S0022-247X(03)00057-X.  Google Scholar

[23]

R. Ortega, Periodic solution of a Newtonian equation: Stability by the third approximation, J. Differential Equations, 128 (1996), 491-518.  doi: 10.1006/jdeq.1996.0103.  Google Scholar

[24]

W. V. Petryshyn and Z. S. Yu, On the solvability of an equation describing the periodic motions of a satellite in its elliptic orbit, Nonlinear Anal., 9 (1985), 969-975.  doi: 10.1016/0362-546X(85)90079-3.  Google Scholar

[25] C. Siegel and J. Moser, Lectures on Celestial Mechanics, Springer-Verlag, Berlin, 1971.   Google Scholar
[26]

M. Zhang, The best bound on the rotations in the stability of periodic solutions of a Newtonian equation, J. London Math. Soc., 67 (2003), 137-148.  doi: 10.1112/S0024610702003939.  Google Scholar

[27]

M. Zhang and W. Li, A Lyapunov-type stability criterion using $L^α$ norms, Proc. Amer. Math. Soc., 130 (2002), 3325-3333.  doi: 10.1090/S0002-9939-02-06462-6.  Google Scholar

[28]

A. A. Zevin, On oscillations of a satellite in the plane of elliptic orbit, Kosmich. Issled., 19 (1981), 674-679.   Google Scholar

[29]

A. A. Zevin and M. A. Pinsky, Qualitative analysis of periodic oscillations of an earth satellite with magnetic attitude stabilization, Discrete Contin. Dyn. Syst., 6 (2000), 193-297.  doi: 10.3934/dcds.2000.6.293.  Google Scholar

[30]

V. A. Zlatoustov and A. P. Markeev, Stability of planar oscillations of a satellite in an elliptic orbit, Celestial Mech., 7 (1973), 31-45.  doi: 10.1007/BF01243507.  Google Scholar

Figure 1.  The region of stability $\Delta$
[1]

Daniel Núñez, Pedro J. Torres. Periodic solutions of twist type of an earth satellite equation. Discrete & Continuous Dynamical Systems - A, 2001, 7 (2) : 303-306. doi: 10.3934/dcds.2001.7.303

[2]

Luca Biasco, Laura Di Gregorio. Periodic solutions of Birkhoff-Lewis type for the nonlinear wave equation. Conference Publications, 2007, 2007 (Special) : 102-109. doi: 10.3934/proc.2007.2007.102

[3]

Júlio Cesar Santos Sampaio, Igor Leite Freire. Symmetries and solutions of a third order equation. Conference Publications, 2015, 2015 (special) : 981-989. doi: 10.3934/proc.2015.0981

[4]

Zhengxin Zhou. On the Poincaré mapping and periodic solutions of nonautonomous differential systems. Communications on Pure & Applied Analysis, 2007, 6 (2) : 541-547. doi: 10.3934/cpaa.2007.6.541

[5]

Benjamin B. Kennedy. A state-dependent delay equation with negative feedback and "mildly unstable" rapidly oscillating periodic solutions. Discrete & Continuous Dynamical Systems - B, 2013, 18 (6) : 1633-1650. doi: 10.3934/dcdsb.2013.18.1633

[6]

E. N. Dancer, Norimichi Hirano. Existence of stable and unstable periodic solutions for semilinear parabolic problems. Discrete & Continuous Dynamical Systems - A, 1997, 3 (2) : 207-216. doi: 10.3934/dcds.1997.3.207

[7]

Sergey V. Bolotin, Piero Negrini. Variational approach to second species periodic solutions of Poincaré of the 3 body problem. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 1009-1032. doi: 10.3934/dcds.2013.33.1009

[8]

J. R. Ward. Periodic solutions of first order systems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (1) : 381-389. doi: 10.3934/dcds.2013.33.381

[9]

Chunhua Jin, Jingxue Yin, Zejia Wang. Positive periodic solutions to a nonlinear fourth-order differential equation. Communications on Pure & Applied Analysis, 2008, 7 (5) : 1225-1235. doi: 10.3934/cpaa.2008.7.1225

[10]

Luke Finlay, Vladimir Gaitsgory, Ivan Lebedev. Linear programming solutions of periodic optimization problems: approximation of the optimal control. Journal of Industrial & Management Optimization, 2007, 3 (2) : 399-413. doi: 10.3934/jimo.2007.3.399

[11]

John Erik Fornæss. Periodic points of holomorphic twist maps. Discrete & Continuous Dynamical Systems - A, 2005, 13 (4) : 1047-1056. doi: 10.3934/dcds.2005.13.1047

[12]

Changchun Liu, Zhao Wang. Time periodic solutions for a sixth order nonlinear parabolic equation in two space dimensions. Communications on Pure & Applied Analysis, 2014, 13 (3) : 1087-1104. doi: 10.3934/cpaa.2014.13.1087

[13]

John R. Graef, Bo Yang. Multiple positive solutions to a three point third order boundary value problem. Conference Publications, 2005, 2005 (Special) : 337-344. doi: 10.3934/proc.2005.2005.337

[14]

John R. Graef, Bo Yang. Positive solutions of a third order nonlocal boundary value problem. Discrete & Continuous Dynamical Systems - S, 2008, 1 (1) : 89-97. doi: 10.3934/dcdss.2008.1.89

[15]

Ruyun Ma, Yanqiong Lu. Disconjugacy and extremal solutions of nonlinear third-order equations. Communications on Pure & Applied Analysis, 2014, 13 (3) : 1223-1236. doi: 10.3934/cpaa.2014.13.1223

[16]

Zhibo Cheng, Jingli Ren. Periodic and subharmonic solutions for duffing equation with a singularity. Discrete & Continuous Dynamical Systems - A, 2012, 32 (5) : 1557-1574. doi: 10.3934/dcds.2012.32.1557

[17]

Seiji Ukai. Time-periodic solutions of the Boltzmann equation. Discrete & Continuous Dynamical Systems - A, 2006, 14 (3) : 579-596. doi: 10.3934/dcds.2006.14.579

[18]

Maurizio Garrione, Manuel Zamora. Periodic solutions of the Brillouin electron beam focusing equation. Communications on Pure & Applied Analysis, 2014, 13 (2) : 961-975. doi: 10.3934/cpaa.2014.13.961

[19]

Rafael Ortega. Stability and index of periodic solutions of a nonlinear telegraph equation. Communications on Pure & Applied Analysis, 2005, 4 (4) : 823-837. doi: 10.3934/cpaa.2005.4.823

[20]

Anatoli F. Ivanov, Sergei Trofimchuk. Periodic solutions and their stability of a differential-difference equation. Conference Publications, 2009, 2009 (Special) : 385-393. doi: 10.3934/proc.2009.2009.385

2018 Impact Factor: 1.008

Metrics

  • PDF downloads (12)
  • HTML views (25)
  • Cited by (0)

Other articles
by authors

[Back to Top]